Sleep Medicine Specialist Questions Blood Pressure Medicines

My BP medicine is causing me to sleep too much. What should I do?

I am a 67 year old man and I have recently started blood pressure medication. However, this medicine is causing drowsiness for me and making me very sleepy. I now sleep 10 hours a night whereas I used to be just fine with 7. What should I do?

2 Answers

Only a handful of modern blood pressure medicines can cause sleepiness. If it is in fact 1 of those medicines, it should get changed. Just stopping it for a few days with doctor's permission would allow you to know how important the medicine is at causing sleepiness. If it is in fact the cause, there are likely many suitable alternatives. It's dangerous to be
sleepy because of the risk of falling asleep driving. Please be careful until this is fully addressed.
I would recommend taking your medication 2 hours prior to bedtime.